Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 15, NWS Wichita, KS

July 3, 1995Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 3, 1995, 3:00 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 3:00 AM CDT (08:00 UTC)
Expired
Jul 3, 1995, 6:00 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 030801
FFWICT
KSC035-019-031100-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  600 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
IN SOUTHEAST KANSAS
 
   ...CHAUTAUQUA COUNTY
 
THE FLASH FLOOD WARNING HAS BEEN EXTENDED CONTINUES FOR CHAUTAUQUA
COUNTY AND COWLEY COUNTY UNTIL 6 AM...
 
DOPPLER RADAR SHOWS 3 TO 5 INCHES OF RAINFALL IN THE PAST 3 HOURS...
MAINLY ALONG HIGHWAY 166 FROM ARKANSAS CITY TO SEDAN. STORM TOTALS ARE
APPROACHING 8 INCHES. WIDESPREAD THUNDERSTORMS WILL CONTINUE THE NEXT
FEW HOURS WITH HEAVY RAINS LIKELY...INCREASING THE FLOOD POTENTIAL.
 
IF YOU MUST TRAVEL THROUGH THE EARLY MORNING ACROSS COWLEY OR CHAUTAUQUA
COUNTIES...BE EXTREMELY CAUTIOUS.
 
 
 
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHE0N IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
 
RANDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:27 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 9:27 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT SUN JUL 2 1995

ONGOING SVR STMS ARE OCCURRING IN MAX MSTR CNVRGNCE AND INSTABILITY AHEAD
OF A WK S/W SEEN IN W/V IMAGRY. MDLS MVE THIS S/W THROUGH SE KS OVERNIGHT
THUS SVR TREND CONTS SCEN AND ESPLY SE KS.

RSL 60/79 42    SLN 62/80 34
ICT 63/80 34    HUT 62/80 34
CNU 64/80 54

OGREN

In the hours before

Special weather statement, Jul 3, 2:05 AM CDT, 55 minutes before
KSZ069-071-072-073-092-093-094-095-096-097-098-099-100-101-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT MON JUL 3 1995

...TORNADO WATCH #684 HAS EXPIRED FOR COWLEY AND BUTLER COUNTIES OF
SOUTH CENTRAL KANSAS...AND ALL OF SOUTHEAST KANSAS...

AT 200 AM THE THREAT OF SEVERE WEATHER HAS ENDED FOR SOUTH CENTRAL AND
SOUHTEAST KANSAS AND TORNADO WATCH #684 HAS EXPIRED.

THUNDERSTORMS WILL LIKELY CONTINUE FOR THE NEXT FEW HOURS FROM EAST
OF ARKANSAS CITY EASTWARD TO THE MISSOURI BORDER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE HOWEVER. SOME HEAVY RAIN AND POSSIBLY SMALL HAIL
MAY OCCUR FOR THE REMAINDER OF THE NIGHT.

DUDLEY

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 2, 7:50 PM CDTTornado WarningICTCowley40 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningICTButler63 min
Jul 2, 8:30 PM CDTTornado WarningICTCowley60 min
Jul 2, 9:10 PM CDTSevere Thunderstorm WarningICTButler65 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 2, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua69 min
Jul 2, 10:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley60 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk64 min
Jul 2, 11:25 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 2, 11:59 PM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 12:22 AM CDTSevere Thunderstorm WarningICTMontgomery68 min
Jul 3, 12:55 AM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 3, 5:37 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk30 min
Jul 3, 5:52 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.